Alert archive / Illinois / Tornado Warnings in 2006

Tornado Warning 88, NWS Lincoln, IL

July 26, 2006Piatt County, Illinois

NWS Lincoln, IL issued this tornado warning at Jul 26, 2006, 7:53 PM CDT for Piatt County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2006, 7:53 PM CDT (00:53 UTC)
Expired
Jul 26, 2006, 8:20 PM CDT
In force
27 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Piatt County, IL

The radar

The Lincoln radar (KILX), 63 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 6:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3636 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
3.9
Supercell composite
22.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KILX 270053
TORILX
ILC147-270130-
/O.NEW.KILX.TO.W.0088.060727T0053Z-060727T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
753 PM CDT WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL PIATT COUNTY IN CENTRAL ILLINOIS...

* UNTIL 830 PM CDT.

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO...2 MILES
  SOUTHWEST OF MONTICELLO...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITE HEATH...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. MOVE
INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4006 8874 3989 8864 3991 8847 4019 8847

$$
2 follow-up statements
000 
WWUS53 KILX 270101
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
801 PM CDT WED JUL 26 2006

ILC147-270130-
/O.CON.KILX.TO.W.0088.000000T0000Z-060727T0130Z/
PIATT-
801 PM CDT WED JUL 26 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL
PIATT COUNTY...

AT 757 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD.  THIS
FUNNEL CLOUD WAS LOCATED NEAR MONTICELLO...MOVING NORTHEAST AT 20 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  WHITE HEATH.
  LODGE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS. DO NOT USE A HIGHWAY
OVERPASS AS SHELTER.

LAT...LON 4006 8874 3989 8864 3991 8847 4019 8847

$$

BARKER
000 
WWUS53 KILX 270120
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
820 PM CDT WED JUL 26 2006

ILC147-270130-
/O.CAN.KILX.TO.W.0088.000000T0000Z-060727T0130Z/
PIATT-
820 PM CDT WED JUL 26 2006

...THE TORNADO WARNING FOR CENTRAL PIATT COUNTY IS CANCELLED...

AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.
REMAIN ALERT TO THE POSSIBILITY OF MORE SEVERE WEATHER.

LAT...LON 4006 8874 3989 8864 3991 8847 4019 8847

$$

BARKER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 26, 3:55 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 26, 3:55 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
355 PM CDT WED JUL 26 2006

.DISCUSSION...
FORECAST CONCERN WAS IF MCS WOULD DEVELOP OVER CENTRAL IL TONIGHT
AND HOW FAR DISTURBANCE OVER SE TX WILL BRING QPF INTO CENTRAL/SE IL
FRI. THEN LOOKING AT HOW HOT AND HUMID IT WILL GET AS ANOTHER HEAT
WAVE LOOKS TO OCCUR THROUGH WED AS STRONG UPPER LEVEL RIDGE BUILDS
INTO THE NATIONS HEARTLAND. 12Z/18Z GFS AND NAM/WRF ARE MORE SIMILAR
SHOWING MCS WITH HEAVY QPF TONIGHT OVER CENTRAL IL WHILE NGM AND
ESPECIALLY GEM ARE DRIER. LEANED TOWARD GFS/NAM/WRF FOR MCS
DEVELOPMENT OVER CENTRAL/EAST CENTRAL IL THOUGH NOT AS HEAVY WITH
QPF FIELDS WITH GFS HEAVIEST WITH LACK OF UPPER LEVEL SHORT WAVE.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
REMNANTS OF MCS HAS JUST SCATTERED SHOWER AND THUNDERSTORMS ACROSS
VERMILION COUNTY AND IN CENTRAL INDIANA AND MOVING EAST. PARTLY TO
MOSTLY SUNNY SKIES SW OF CHAMPAIGN WHILE FAIRLY CLOUDY FROM
CHAMPAIGN AND BLOOMINGTON NE. SURFACE MAP SHOWS 1003 MB LOW PRESSURE
JUST NORTH OF LAKE SUPERIOR WITH A COLD FRONT EXTENDING SW ACROSS
CENTRAL WI/IA TO 1005 MB LOW PRESSURE OVER NW MO. SOUTHERLY FLOW
BROUGHT IN A TROPICAL AIR MASS OVER IL TODAY AHEAD OF THIS FRONT
WITH DEWPOITNS 70 TO 76F. TEMPS MOSTLY IN THE 80S...BUT RANGE FROM
RAIN COOLED MID TO UPPER 70S FROM CHAMPAIGN AND BLOOMINGTON NE TO 88
TO 90F FROM SPRINGFIELD...EFFINGHAM AND LAWRENCEVILLE SW WHERE MORE
SUNSHINE TODAY. ALOFT A SHORT WAVE TROF WAS OVER LAKE MI EXTENDING
SOUTH INTO NE IL/NW INDIANA WHILE 594 DM 500 MB SUBTROPICAL HIGH
PRESSURE RIDGE WAS OVER NORTH FL AND AZ/CA.

NAM/WRF AND GFS SHOW A 35 KNOT SW LOW LEVEL JET INTO EASTCENTRAL IL
AND CENTRAL INDIANA THROUGH TONIGHT. MID AFTERNOON WIND PROFILER
DATA ALREADY SHOWING 850 MB SW WINDS OF 25 KNOTS AT WINCHESTER AND
35 KNOTS NEAR LAFAYETTE AND THIS HAS HELPED KEEP SCATTERED
CONVECTION GOING THIS AFTERNOON OVER EAST CENTRAL IL INTO INDIANA.
INCREASED POPS TO 50% OVER EAST CENTRAL IL WITH 40% ELSEHWERE
TONIGHT MAINLY AFTER 9 PM. MAY EVEN BE LIKELY CHANCES OVER EAST
CENTRAL IL FROM CHAMPAIGN AND PARIS NE. STRONGEST SHORT WAVE ENERGY
STAYS NE OF CENTRAL IL WHERE HEAVIER QPF WILL LIKELY BE. SPC HAS A
SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS CENTRAL IL AS FAR SE AS
LAWRENCEVILLE FOR MARGINAL SEVERE WIND GUSTS AND LARGE HAIL AFTER
SUNSET.

CONTINUED CHANCE OF CONVECTION THU AND THU NIGHT...THOUGH JUST
SLIGHT CHANCE NORTH THU NIGHT. COULD BE ISOLATED SEVERE STORMS THU
AFTERNOON/EVENING THOUGH SPC DOES NOT HAVE A SLIGHT RISK YET. LEANED
TOWARD THE WARMER GUIDANCE TEMPS NEXT FEW DAYS. HIGHS THU IN THE
UPPER 80S TO AROUND 90F WITH WARMEST READINGS WEST WHERE MORE
SUNSHINE. UPPER LEVEL LOW PRESSURE OVER SE TEXAS PROGGED BY MODELS
TO MOVE NE INTO THE MID MS VALLEY FRI AND INCREASE CONVECTION
CHANCES ACROSS CENTRAL AND ESPECIALLY SE IL WHERE LIKELY MAY BE
NEEDED AND MENTION OF HEAVY RAIN FROM THIS TROPICAL SYSTEM. MORE
CLOUDS AND RAIN OVER SE IL WILL KEEP THEM FROM GETTING AS HOT FRI.
HAVE HIGHS IN THE UPPER 80S TO NEAR 90F AGAIN...WARMEST NW AREAS.

KEPT SLIGHT CHANCES OF CONVECTION SAT AND OVER SE IL SAT NIGHT WITH
BEST CHANCES OF CONVECTION OVER SOUTHERN IL AND AREAS SE. 850 MB
TEMPS WARM AS UPPER LEVEL RIDGE BUILDING IN AND MORE SUNSHINE
EXPECTED. HAVE HIGHS IN THE LOWER 90S AND AFTERNOON HEAT INDICES
AROUND 100F

LONG TERM...SUNDAY THROUGH WEDNESDAY...
HOT AND HUMID WEATHER EXPECTED DURING EARLY AND MID PART OF NEXT
WEEK AS STRONG SUBTROPICAL UPPER LEVEL RIDGE BUILDS ACROSS THE
CENTRAL AND EASTERN U.S. HIGHS 90 TO 95F WITH DEWPOINTS 70 TO 75F
TO GIVE AFTERNOON HEAT INDICES OF 100 TO 105F. THIS LOOKS LIKE A
SIMILAR HEAT WAVE THAT WE EXPERIENCED ABOUT A WEEK AGO. ADDED SLIGHT
CHANCE OF CONVECTION FROM PEORIA NORTH WED WITH BETTER CHANCES
NORTHERN IL/WI. BROUGHT SLIGHT CHANCES SOUTH TO NEAR I-70 WED NIGHT
AS GFSLR AND DGEX SHOW A COLD FRONT MOVING SE TOWARD IL. THIS FRONT
MAY END THE HEAT WAVE AFTER WED.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HUETTL
Hazardous weather outlook, Jul 26, 12:06 PM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1206 PM CDT WED JUL 26 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1206 PM CDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS LEFT OVER FROM THIS MORNING
WILL MOVE OUT OF THE AREA EARLY THIS AFTERNOON. SOME OF THESE
WILL BE CAPABLE OF TORRENTIAL DOWNPOURS.

A LINGERING FRONT ACROSS THE I-72 CORRIDOR IS EXPECTED TO BECOME A
FOCUS FOR MORE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING. THERE IS A SLIGHT CHANCE THAT A FEW OF THESE STORMS
COULD BECOME SEVERE... WITH DAMAGING WIND GUSTS THE PRIMARY
THREAT. THESE STORMS SHOULD BE FOCUSED AROUND THE I-72 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONT WILL LINGER AROUND THE REGION INTO SATURDAY. WEATHER
DISTURBANCES MOVING ALONG THE FRONT WILL BRING A PERIODIC RISK OF
THUNDERSTORMS TO THE REGION.

TEMPERATURES AND HUMIDITY LEVELS WILL CLIMB THIS WEEKEND INTO
EARLY NEXT WEEK AS THE FRONT DEPARTS. HEAT INDICES AROUND 100
DEGREES ARE LIKELY SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

HARDIMAN/BAK

In the hours before

Local storm report, Jul 26, 7:09 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
709 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          2 NE OREANA             39.96N 88.84W
07/26/2006                   MACON              IL   EMERGENCY MNGR

            TORNADO ON THE GROUND BETWEEN OREANA AND ARGENTA.
            OBSERVED BY TRAINED SPOTTER...REPORTED BY EMERGENCY
            MANAGER.

&&

KELLY
Local storm report, Jul 26, 7:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
723 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TORNADO          2 S HOOPESTON           40.44N 87.67W
07/26/2006                   VERMILION          IL   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUND BETWEEN ROSSVILLE AND
            HOOPESTON. REPORT FROM BOTH VERMILION AND CHAMPAIGN
            COUNTY EMERGENCY MANAGERS.

&&

KELLY
Local storm report, Jul 26, 7:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
728 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      RANTOUL                 40.30N 88.16W
07/26/2006                   CHAMPAIGN          IL   TRAINED SPOTTER

            US HIGHWAY 136 UNDERPASS FLOODED AND IMPASSABLE IN
            RANTOUL...3 TO 4 INCHES OF STANDING WATER ON SIDE
            STREETS.

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:00 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt45 min
Jul 26, 7:03 PM CDTTornado WarningILXChampaign, Piatt27 min
Jul 26, 7:05 PM CDTTornado WarningILXMacon12 min
Jul 26, 7:10 PM CDTFlash Flood WarningILXPiatt3 hr
Jul 26, 7:13 PM CDTSevere Thunderstorm WarningILXVermilion34 min
Jul 26, 7:22 PM CDTTornado WarningILXVermilion23 min
Jul 26, 7:29 PM CDTFlash Flood WarningILXChampaign4 hr
Jul 26, 9:20 PM CDTSevere Thunderstorm WarningILXMacon, Piatt40 min
Jul 26, 9:36 PM CDTFlash Flood WarningILXMacon3 hr
Jul 26, 9:43 PM CDTFlash Flood WarningILXPiatt4 hr
Jul 26, 10:12 PM CDTSevere Thunderstorm WarningILXLogan63 min
Jul 27, 2:52 PM CDTFlood WatchILXCass, Champaign, DeWitt, Fulton, Logan, McLean and 6 more12 hr
Jul 27, 3:55 PM CDTFlash Flood WarningILXChampaign, DeWitt, Piatt3 hr

Nearby

Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.